Dick Canary


Office: Room 5848 East Hall.

Office Phone: (734) 763-5861

Title: Professor

canary@umich.edu

Math 451 (Section 3, Fall 2014) webpage


Four generations


Research Interests

Low-dimensional topology

Curriculum Vita:

in html

in PDF


Papers (since 1999):

``Convergence and divergence of Kleinian surface groups,'' with Jeff Brock, Ken Bromberg , and Cyril Lecuire, preliminary version: paper (in PDF)

``An improved bound for Sullivan's convex hull theorem,'' with Martin Bridgeman , and Andrew Yarmola , preliminary version: paper (in PDF)

``Quasiconformal homogeneity after Gehring and Palka,'' with Petra Bonfert-Taylor and Edward C. Taylor , Computational Methods and Function Theory (Gehring Memorial Volume), to appear, revised version: paper (in PDF)

``Dynamics on character varieties: a survey,'' preliminary version: paper (in PDF)

``The pressure metric for convex representations,'' with Martin Bridgeman , Francois Labourie , and Andres Sambarino , preliminary version: paper (in PDF)

``Convergence properties of end invariants,'' with Jeff Brock, Ken Bromberg , and Yair Minsky, Geometry and Topology, 17 (2013), 2877-2922, revised version: paper (in PDF)

``Dynamics on PSL(2,C)-character varieties: 3-manifolds with toroidal boundary components,'' with Aaron Magid , Groups, Geometry and Dynamics, to appear, revised version, paper (in PDF)

``Uniformly perfect domains and convex hulls: improved bounds in a generalization of a Theorem of Sullivan,'' with Martin Bridgeman , Pure and Applied Mathematics Quarterly 9 (2013), 49--71, revised version: paper (in PDF)

``Moduli spaces of hyperbolic 3-manifolds and dynamics on character varieties,'' with Peter Storm , Commentarii Mathematici Helvetici, 88 (2013), 221--251, preliminary version: paper (in PDF)

``The classification of Kleinian surface groups II: the ending lamination conjecture,'' with Jeff Brock and Yair Minsky, Annals of Mathematics, 176 (2012), 1--149. Preliminary version: available here

``The curious moduli space of unmarked Kleinian surface groups,'' with Peter Storm , American Journal of Mathematics, 134 (2012), 71--85. preliminary version: paper (in PDF)

``Local topology in deformation spaces of hyperbolic 3-manifolds,'' with Jeff Brock, Ken Bromberg , and Yair Minsky, Geometry and Topology, 15 (2011), 1169--1224. preliminary version: paper (in PDF)

``Exotic quasiconformally homogeneous surfaces,'' with Petra Bonfert-Taylor , Juan Souto , and Edward C. Taylor , Bulletin of the London Mathematical Society, 43 (2011), 57--62. preliminary version: paper (in PDF)

``The Thurston metric on hyperbolic domains and boundaries of convex hulls,'' with Martin Bridgeman , Geometric and Functional Analysis, 20 (2010), 1317--1353. revised version: paper (in PDF)

``Ambient quasiconformal homogeneity of planar domains,'' with Petra Bonfert-Taylor , Gaven Martin, , Edward C. Taylor , and Michael Wolf , Ann. Acad. Sci. Fenn., 35 (2010), 275--283. preliminary version: paper (in PDF)

``Introductory Bumponomics: the topology of deformation spaces of hyperbolic 3-manifolds,'' in Teichmuller Theory and Moduli Problem, ed. by I. Biswas, R. Kulkarni and S. Mitra, Ramanujan Mathematical Society, 2010, 131-150, preliminary version: paper (in PDF)

``Marden's Tameness Conjecture: history and applications,'' in Geometry, Analysis and Topology of Discrete groups, ed. by L. Ji, K. Liu, L. Yang and S.T. Yau, Higher Education Press, 2008, 137--162. preliminary version: paper (in PDF)

``Kleinian groups with discrete length spectrum,'' with Chris Leininger, Bulletin of the London Mathematical Society, 39 (2007), 189-193. preliminary version: here

``Quasiconformal homogeneity of hyperbolic surfaces with fixed-point full automorphisms,'' with Petra Bonfert-Taylor, Martin Bridgeman, and Edward C. Taylor, Mathematical Proceedings of the Cambridge Philosophical Society, 143 (2007), 71-84. preliminary version: paper (in PDF)

``A new foreword for `Notes on Notes of Thurston','' in Fundamentals of Hyperbolic Manifolds: Selected Expositions, London Mathematical Society Lecture Note Series 328, Cambridge University Press, 2006, preliminary version: paper (in PDF)

``Quasiconformal homogeneity of hyperbolic manifolds,'' with Petra Bonfert-Taylor , Gaven Martin, , and Edward C. Taylor , Mathematische Annalen, 331 (2005), 281-295. preliminary version: paper (in PDF)

``Bounding the bending of a hyperbolic 3-manifold'' with Martin Bridgeman , Pacific Journal of Mathematics, vol. 218(2005), pp. 299-314. revised version: paper (in postscript)

``Homotopy equivalences of 3-manifolds and deformation theory of Kleinian groups'' with Darryl McCullough , Memoirs of the American Mathematical Society, vol. 172(2004), no. 812, preliminary version: paper (in PDF)

``Pushing the boundary,'' In the Tradition of Ahlfors and Bers, III, Contemporary Mathematics vol. 355(2004), American Mathematical Society, 109-121. preliminary version: paper (in postscript)

``Ubiquity of geometric finiteness in boundaries of deformation spaces of hyperbolic 3-manifolds,'' with Sa'ar Hersonsky , American Journal of Mathematics, vol. 126(2004), pp. 1193-1220. preliminary version: paper (in postscript)

``Approximation by maximal cusps in boundaries of deformation spaces of Kleinian groups'' with Marc Culler , Sa'ar Hersonsky , and Peter Shalen , Journal of Differential Geometry, vol. 64(2003), pp. 57-109. preliminary version: paper (in postscript)

``From the boundary of the convex core to the conformal boundary'' with Martin Bridgeman , Geometriae Dedicata, vol. 96(2003), pp. 211-240. preliminary version: paper (in postscript)

``The visual core of a hyperbolic 3-manifold,'' with Jim Anderson , Mathematische Annalen, vol. 321(2001),pp. 989-1000. preliminary version: abstract (in html), paper (in postscript)

``The conformal boundary and the boundary of the convex core,'' Duke Mathematical Journal, vol. 106(2001), pp. 193-207. preliminary version: abstract (in html), paper (in postscript)

``On the topology of deformation spaces of Kleinian groups,'' with Jim Anderson and Darryl McCullough , Annals of Mathematics, vol. 152(2000), pp. 693-741. preliminary version: abstract (in html), paper (in postscript)

``Cores of hyperbolic $3$-manifolds and limits of Kleinian groups II,'' with Jim Anderson , Journal of the London Mathematical Society, vol. 61(2000), pp. 489-505. preliminary version: abstract (in html), paper (in postscript)

``Spectral theory, Hausdorff dimension and the topology of hyperbolic 3-manifolds'', with Edward C. Taylor and Yair N. Minsky , Journal of Geometric Analysis, vol. 9(1999), pp. 17-40. preliminary version: abstract (in html), paper (in postscript)

``Hausdorff dimension and limits of Kleinian groups,'' with Edward C. Taylor , Geometric and Functional Analysis, vol. 9 (1999), pp. 283-297. preliminary version: abstract (in html), paper (in postscript)


Me and my co-author

Me and another co-author

My family meets the King

The roots of my raising